Infection
Update

Quinolones News

#1 March 17, 2008

Moxifloxacin (AVELOX) and Serious Side Effects

Bayer has sent out letters warning European doctors about a number of reports of serious liver and skin side effects found in patients taking its fluoroquinolone antibiotic, AVELOX

Warning on the risk of potentially fatal liver failure and skin side effects

Starting in Autumn last year, Bayer has included the additional warnings in the packaging of its AVELOX products and it is now reinforcing the warning by writing to doctors.

According to their spokeswoman, Yvonne Moeller, “The side effects are very rare. But when they occur, they can be quite severe. We want doctors to be more aware.”

Moxifloxacin (AVELOX) is well known to have an adverse effect on liver function and its product information was updated to include Stevens-Johnson syndrome (SJS) in 2002. In addition, a worldwide review of reported serious events involving moxifloxacin was recently carried out. These events include fatal cases of hepatotoxicity and bullous skin reactions, including SJS and toxic epidermal necrolysis (TEN).

Symptoms usually occur between 3 and 10 days after starting treatment but isolated reports of hepatotoxicity have been made involving effects appearing 5 to 30 days after stopping moxifloxacin. Eight reports of fatal hepatic effects are considered to be “possibly” related to moxifloxacin treatment. Overall, 35 individual cases of SJS have been reported which include 3 cases with a fatal outcome and 7 cases regarded as life-threatening. Among these 10 cases of serious SJS, 3 of the patients went on to develop TEN.

For additional information regarding the recent safety information letter sent to European healthcare professionals, please visit the Website of the Medicines and Healthcare products Regulatory Agency (MHRA).

Source : http://www.mhra.gov.uk/Safetyinformation/Safetywarningsalertsandrecalls/
Safetywarningsandmessagesformedicines/Monthlylistsofinformationfo
rhealthcareprofessionalsonthesafetyofmedicines/CON014108


 
Return to Quinolones News Index


.

  ©1998- BIOMEDIS International, Ltd. All rights reserved. Reproduction in any manner in whole or part prohibited.
Disclaimer